Hail, Jackson
- When
- April 23, 7:12 AM CST
- Where
- Jackson County, (Lts)altus Afb
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.660, -99.290
A cold front that pushed through Oklahoma on the 22nd, lifted north during the overnight and early morning hours of the 23rd. Dew point temperatures in the middle to upper 60s overspread much of the region, with low clouds developing during the early morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front that pushed through Oklahoma on the 22nd, lifted north during the overnight and early morning hours of the 23rd. Dew point temperatures in the middle to upper 60s overspread much of the region, with low clouds developing during the early morning. An upper level storm system moved through southwest Texas, with thunderstorms developing over western north Texas and southwest Oklahoma after sunrise. Some of the thunderstorms became severe, developing north and east. Hail up to half dollar size occurred with the strongest storms. Another round of thunderstorms moved east and northeast by late afternoon, and continued into the evening hours. Large hail was again the main threat, with some flooding rains also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 3:26 AM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 426 AM CDT WED APR 23 2008 .DISCUSSION... ISOLATED THUNDERSTORMS DEVELOPED EARLY THIS MORNING BUT SINCE HAVE GENERALLY DISSIPATED. IT IS NOT OUT OF THE QUESTION TO SEE SOME ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING... BUT SATELLITE AND PROFILER WIND DATA AT 500 MB SUGGEST SLIGHT UPPER RIDGING DEVELOPING AND MOVING TOWARD THE AREA... SO PATTERN MAY NOT BE TOO CONDUCIVE TO EARLY STORMS. BUT THIS WILL ONLY BE TEMPORARY. CURRENT MODELS SUGGEST SHORTWAVE MOVING THROUGH NORTHWESTERN MEXICO THIS MORNING MAY BE A BIT MORE WELL-TIMED FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THIS EVENING. AND FORECAST SOUNDING SUGGEST LITTLE CONVECTIVE INHIBITION BY THIS AFTERNOON. THE LACK OF CURRENT CONVECTION AND THE MID TO UPPER 60S LURKING JUST SOUTH LIKELY MEAN SOME DECENT DESTABILIZATION THIS AFTERNOON. WILL HAVE LIKELY AFTERNOON POPS IN THE WEST... WITH LIKELY POPS SPREADING EAST THIS EVENING. DO NOT LIKE THE SPECIFIC GFS OMEGA FIELDS THIS EVENING WITH TWO AREAS OF APPARENT CONVECTIVE FEEDBACK IN THE MODEL MOVING THROUGH THE AREA THIS EVENING AND OVERNIGHT. STILL SOME QUESTIONS ABOUT THE SPECIFIC TIMING OF THE SHORTWAVE AND IF WE CAN MAINTAIN SOME SORT OF SURFACE BOUNDARY AS THE NAM AND GFS SUGGEST... AND WHERE THIS ENDS UP. THIS WAVE MOVES BY AND RAIN CHANCES DECREASE TO THE SLIGHT CHANCE RANGE FOR TOMORROW BEFORE THE HIGHER AMPLITUDE WAVE APPROACHES THE PLAINS ON THURSDAY NIGHT/FRIDAY. MEDIUM RANGE MODELS ARE NOW SHOWING MORE AGREEMENT ABOUT THE TIMING AND DEVELOPMENT OF THE THIRD WAVE AND ASSOCIATED SURFACE BOUNDARY MOVING THROUGH THE AREA ON SATURDAY NIGHT AND EARLY SUNDAY. WILL KEEP HIGHEST POPS SATURDAY NIGHT AND THEN REMOVE POPS BEHIND THIS WAVE EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 78 64 79 63 / 50 60 20 20 HOBART OK 80 62 85 60 / 60 50 10 20 WICHITA FALLS TX 81 65 86 63 / 50 60 10 20 GAGE OK 76 59 85 53 / 60 40 10 10 PONCA CITY OK 77 64 78 59 / 50 60 20 20 DURANT OK 82 66 79 65 / 40 80 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 22 2008
OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE APR 22 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM CHEYENNE... TO
LAWTON... TO PAULS VALLEY... TO HOLDENVILLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS FROM NORTH CENTRAL
TEXAS INTO SOUTHEASTERN OKLAHOMA WILL BE FROM MID AFTERNOON THROUGH
MIDNIGHT. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS FROM WESTERN
OKLAHOMA SOUTHWARD INTO NORTHWESTERN TEXAS WILL BE AFTER MIDNIGHT.
IMPACTS...
DAMAGING WINDS AND VERY LARGE HAIL... TO GOLFBALL SIZE OR LARGER...
WILL BE POSSIBLE WITH THE MOST INTENSE STORMS THIS AFTERNOON AND
EVENING FROM NORTHERN TEXAS INTO SOUTHEASTERN OKLAHOMA. LATE
TONIGHT... THE MAIN CONCERN OVER WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS WILL BE HAIL TO THE SIZE OF QUARTERS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY THIS
AFTERNOON THROUGH TONIGHT.
DISCUSSION...
AT MIDDAY A SLOW-MOVING COLD FRONT WAS LOCATED FROM NORTHEASTERN
OKLAHOMA SOUTHWESTWARD TO JUST EAST AND SOUTH OF THE OKLAHOMA CITY
AREA... AND THEN INTO WESTERN NORTH TEXAS. WARM AND VERY UNSTABLE
AIR WAS IN PLACE SOUTH OF THE FRONT... WHILE WIDESPREAD CLOUDS AND
COOLER AIR WERE CONTRIBUTING TO MUCH MORE STABLE CONDITIONS NORTH OF
THE FRONT. THE FRONT WILL DRIFT SLOWLY SOUTH INTO NORTH CENTRAL
TEXAS AND SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA BEFORE STALLING BY
THIS EVENING. DAYTIME HEATING AND LOW-LEVEL CONVERGENCE ALONG THE
FRONT ARE EXPECTED TO PROVIDE ENOUGH LIFT AND DESTABILIZATION FOR
THUNDERSTORMS TO DEVELOP NEAR THE FRONT BY AROUND MID AFTERNOON.
STRONGLY UNSTABLE CONDITIONS WILL SUPPORT THE POTENTIAL FOR VERY
LARGE HAIL WITH SOME OF THESE STORMS AS THEY MOVE EAST THROUGH EARLY
EVENING. DAMAGING WINDS ALSO WILL BE POSSIBLE. ALTHOUGH SUPERCELLS
AND ISOLATED TORNADOES NEVER CAN BE RULED OUT COMPLETELY... VERTICAL
WIND PROFILES THIS AFTERNOON AND EVENING ARE EXPECTED TO LEAD TO
MAINLY MULTICELL THUNDERSTORMS... AND THEREFORE LIMITED TORNADO
POTENTIAL.
OVERNIGHT... STRENGTHENING SOUTHERLY LOW LEVEL WINDS ARE EXPECTED
OVER WESTERN TEXAS... RESULTING IN A NORTHWARD TRANSPORT OF LOW
LEVEL MOISTURE INTO THE TEXAS PANHANDLE. THE SURFACE FRONT MAY LIFT
BACK TO THE NORTHWEST AS A WARM FRONT INTO THE TEXAS PANHANDLE AND
WESTERN AND CENTRAL OKLAHOMA OVERNIGHT. ELEVATED THUNDERSTORMS ARE
EXPECTED TO FORM NEAR AND NORTH OF THE WARM FRONT... MOST LIKELY
OVER NORTHWESTERN TEXAS AND FAR WESTERN OKLAHOMA... AND MOVE EAST
AFTER MIDNIGHT. LARGE HAIL WILL BE THE MAIN CONCERN WITH THESE
STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT OVER MOST OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS
AS A RELATIVELY STRONG UPPER LEVEL DISTURBANCE MOVES ACROSS THE
SOUTHERN PLAINS. INCREASING WINDS ALOFT WILL STRENGTHEN THE VERTICAL
WIND SHEAR... ESPECIALLY FROM SOUTHERN OKLAHOMA SOUTHWARD INTO
TEXAS. AT LOW LEVELS... A MOIST... UNSTABLE AIRMASS WILL REMAIN IN
PLACE OVER THESE AREAS. THE RISK OF SEVERE STORMS WILL BE GREATER IN
THESE AREAS THAN FARTHER NORTH. THE POTENTIAL FOR SEVERE WEATHER
ON WEDNESDAY WILL DEPEND ON THE COVERAGE OF RAIN AND THUNDERSTORMS
WEDNESDAY MORNING. IF RAIN IS WIDESPREAD... SEVERE WEATHER POTENTIAL
LATER IN THE DAY WILL DECREASE AND THE GREATER RISK WILL SHIFT
SOUTHWARD. IF RAIN COVERAGE IS NOT EXTENSIVE EARLY WEDNESDAY...
THERE COULD BE SUFFICIENT RECOVERY DURING THE DAY TO SET UP A MORE
SIGNIFICANT SEVERE WEATHER RISK LATE WEDNESDAY FROM SOUTHERN
OKLAHOMA SOUTHWARD.
THUNDERSTORM COVERAGE WILL DECREASE ON THURSDAY... BUT THERE WILL BE
A CONTINUING CHANCE OF THUNDERSTORMS INTO THE WEEKEND.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 231 AM CDT WED APR 23 2008 OKZ037-038-044-230745- COTTON OK-TILLMAN OK-COMANCHE OK- 231 AM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHWEST COMANCHE... WESTERN COTTON AND EASTERN TILLMAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF LOVELAND AT 231 AM CDT WHILE ANOTHER STRONG STORM WAS 5 MILE SOUTHWEST OF CHATTANOOGA. THE STORMS WERE MOVING NORTHEAST AT 15 MPH. SMALL HAIL IS LIKELY WITH THESE STORMS CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 245 AM CDT WED APR 23 2008 OKZ038-230800- COMANCHE OK- 245 AM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN COMANCHE COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CACHE AT 245 AM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL LIKELY CONTAIN SMALL HAIL... WIND GUSTS TO NEAR 45 MPH AND BRIEF HEAVY RAIN. CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 317 AM CDT WED APR 23 2008 OKZ023-038-230830- CADDO OK-COMANCHE OK- 317 AM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN CADDO AND NORTHERN COMANCHE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER MEDICINE PARK AT 317 AM CDT... MOVING NORTHEAST AT 15 MPH. THIS STORM LIKELY CONTAINS SMALL HAIL AND BRIEF HEAVY RAINS. CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 628 AM CDT WED APR 23 2008 OKZ036-037-231145- JACKSON OK-TILLMAN OK- 628 AM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON AND TILLMAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF HUMPHREYS AT 628 AM CDT...MOVING SLOWLY NORTHEAST. SMALL HAIL IS POSSIBLE. PEOPLE IN TILLMAN AND EASTERN JACKSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 735 AM CDT WED APR 23 2008 OKZ035>037-231245- JACKSON OK-KIOWA OK-TILLMAN OK- 735 AM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...KIOWA AND TILLMAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF TIPTON AT 735 AM CDT...MOVING SLOWLY NORTHEAST. SMALL HAIL IS LIKELY. PEOPLE IN JACKSON...KIOWA AND TILLMAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
The Altus AFB radar (KFDR), 44 km away, was scanning. The volume nearest the first event began at 13:14 UTC.
18 hail, 3 thunderstorm wind. Local standard time, as filed.
The hail almost covered the ground.
The hail was reported near the town of Etowah.
The hail fell at the intersection of highways 9 and 102.
Larges tree branches were blown down. Monetary damages were estimated.
High winds in the wake of thunderstorms in north Texas downed power lines and broke tree limbs in Durant. Downed power lines were also reported in other areas of the county. Monetary damages were estimated.
High winds in the wake of thunderstorms in north Texas caused widespread damage at the Soldier Creek Resort and Marina. Winds estimated at 80 mph created waves as high as eight feet tall. Three boats were sunk, with another 30 damaged. The resort boat dock and structures were significantly damaged. Four of the 30 boat houses were destroyed. Several 40 foot oak trees were uprooted, and several homes also damaged. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97344, 97346, 97348, 97349, 97351, 97352, 97353, 97420, 97354, 97355, 97357, 97395, 97397, 97401, 97403, 97405, 97406, 97414, 97409, 97415, 98548.